Alert archive / West Virginia / Frost Advisories in 2018

Frost Advisory 2, NWS Charleston, WV

April 28, 201823 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky

NWS Charleston, WV issued this frost advisory at Apr 28, 2018, 3:08 AM EDT for 23 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky. It took effect at Apr 29, 2018, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2018, 3:08 AM EDT (07:08 UTC)
In effect from
Apr 29, 2018, 1:00 AM EDT
Expired
Apr 29, 2018, 9:00 AM EDT
In force
8 hr
Issued by
NWS Charleston, WV
All 36 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Tyler County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 53 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS71 KRLX 280708
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
308 AM EDT Sat Apr 28 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>031-281900-
/O.NEW.KRLX.FR.Y.0002.180429T0500Z-180429T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, Louisa, New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Ironton, South Point, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, and Bridgeport
308 AM EDT Sat Apr 28 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT SUNDAY...

The National Weather Service in Charleston has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM EDT Sunday. 

* TEMPERATURE...Lows Sunday morning are forecast to fall into the
  33 to 38 degree range.

* IMPACTS...Frost is likely to form, especially in valleys away
  from rivers and lakes. This could cause damage to sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ABE
4 follow-up statements
440 
WWUS71 KRLX 281657
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1257 PM EDT Sat Apr 28 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>031-290300-
/O.CON.KRLX.FR.Y.0002.180429T0500Z-180429T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, Louisa, New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Ironton, South Point, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, and Bridgeport
1257 PM EDT Sat Apr 28 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
SUNDAY...

* TEMPERATURE...Lows Sunday morning are forecast to fall into the
  low to mid 30s.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
012 
WWUS71 KRLX 290126
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
926 PM EDT Sat Apr 28 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>031-290930-
/O.CON.KRLX.FR.Y.0002.180429T0500Z-180429T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, Louisa, New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Ironton, South Point, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, and Bridgeport
926 PM EDT Sat Apr 28 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
SUNDAY...

* TEMPERATURE...Lows Sunday morning are forecast to be in the low
  to mid 30s, mainly in valleys away from rivers.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

TRM
339 
WWUS71 KRLX 290648
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
248 AM EDT Sun Apr 29 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>031-291300-
/O.CON.KRLX.FR.Y.0002.000000T0000Z-180429T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, Louisa, New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Ironton, South Point, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, and Bridgeport
248 AM EDT Sun Apr 29 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...Lows this morning are forecast to be in the low 
  to mid 30s, mainly in valleys away from rivers. 

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
544 
WWUS71 KRLX 291251
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
851 AM EDT Sun Apr 29 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>031-291400-
/O.EXP.KRLX.FR.Y.0002.000000T0000Z-180429T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, Louisa, New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Ironton, South Point, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, and Bridgeport
851 AM EDT Sun Apr 29 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures are quickly climbing through the upper 30s and into
the 40s, thus the frost advisory will be allowed to expire.

$$

MZ

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Apr 28, 3:02 AM EDT, 6 minutes earlier.

Area forecast discussion, Apr 28, 3:02 AM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
302 AM EDT Sat Apr 28 2018

.SYNOPSIS...
Gusty cold front passes through the region today followed by dry
high pressure which will persist through much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 302 AM Saturday...Main weather concerns through the near
term are gusty winds today associated with a strong but moisture
starved cold front passing across the region, and then frost
potential as a dry and chilly airmass builds in behind the front
tonight.

The biggest change to the forecast was to increase winds
associated with today's frontal passage. Southwest winds will
increase and become gusty quickly this morning once boundary
layer mixing begins with gusts to 25 mph or higher likely
through much of the day. Winds will shift to the northwest
behind the front late in the day.

Aside from the winds, the front should pass through with little
fanfare. Clouds will be on the increase this morning, but the
low level airmass remains dry. That, along with a strong capping
inversion aloft, should limit the shower potential. Decreased
PoPs a little with this in mind, but will still advertise
isolated to widely scattered showers for our central and
northern counties. These showers will linger in the mountains in
to the overnight hours thanks to northwest flow. A change to
snow is possible late but no accumulation is expected.

There remains some question regarding how long winds stay
elevated overnight and if valleys can decouple. That adds to
some uncertainty regarding frost/freeze potential. After
coordination with offices to my west, decided to follow suite
and issue a frost advisory where our growing season has begun,
except for our southwest VA counties up through McDowell and
Wyoming where confidence is higher that winds and clouds will
keep frost from developing.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 155 PM Friday...

Overall, no significant changes in the short term period. Cold
front still expected to move through the region Saturday and
Saturday night, with light upslope snow showers taking hold
Saturday night across the higher terrain. Little to no
accumulation is expected. Dry for much of Sunday, but with
cooler air mass in place, and clearing sky Sunday night,
expecting the possibility of frost Monday morning. Will continue
to leave highlighted in the HWO.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 PM Friday...

High pressure, with dry conditions, and warming throughout the
week as upper ridging builds across the eastern U.S. Southerly
flow increases by Wednesday, along with the chance for showers
and thunderstorms, as a frontal boundary, approaches from the
west, with several waves of low pressure riding along the
boundary towards the area for the remainder of the extended.
Most of the CWA should remain dry and warm, with frontal
boundary to our north and west for at least Wednesday and
Thursday, but this front should push south into the CWA by
Friday, with more widespread precipitation expected.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
As of 141 AM Saturday...Primary aviation weather concern this
period will be winds as a cold front passes across the forecast
area during the afternoon. In advance of this front, gusty
southwest winds will develop shortly after dawn this morning,
then shift around to the west and northwest behind the front
late in the day. Dry low levels and a capping inversion aloft
will hinder shower development with the front, but did include a
VCSH mention for our northern TAF sites where a brief shower
could occur. Mid level ceilings will lower behind the front but
should remain VFR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Small possibility that showers could
develop farther south than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              SAT 04/28/18
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 06Z SUNDAY...
No widespread IFR anticipated.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Frost Advisory from 1 AM to 9 AM EDT Sunday for WVZ005>011-
     013>020-024>031.
OH...Frost Advisory from 1 AM to 9 AM EDT Sunday for OHZ066-067-075-
     076-083>087.
KY...Frost Advisory from 1 AM to 9 AM EDT Sunday for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...ABE/JSH
NEAR TERM...ABE
SHORT TERM...SL
LONG TERM...SL
AVIATION...ABE
Hazardous weather outlook, Apr 27, 4:15 AM EDT, 22 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
415 AM EDT Fri Apr 27 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033-034-280815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-McDowell-Wyoming-
415 AM EDT Fri Apr 27 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures will drop into the low to mid 30s Sunday night into
Monday morning.  Frost advisories may be needed at a later time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ032-039-040-515>526-280815-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
415 AM EDT Fri Apr 27 2018

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

Nearby

Frost Advisories in West Virginia, 2018Frost Advisories in Ohio, 2018Frost Advisories in Kentucky, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.